Wyoming, 2013High Wind in Wyoming, January 8 to 9, 2013
January 8 to 9, 2013 · NWS CYS · 3 events in 2 counties and zones
A large pressure gradient produced a few periods of strong winds through the wind corridors near Arlington and Bordeaux.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large pressure gradient produced a few periods of strong winds through the wind corridors near Arlington and Bordeaux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 2:03 PM MST, 6 hours 8 minutes earlier.
Area forecast discussion, Jan 8, 2:03 PM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
203 PM MST TUE JAN 8 2013
.SHORT TERM...TONIGHT THROUGH FRIDAY MORNING
TEMPERATURES AND WINDS LOOK TO BE THE FORECAST CHALLENGE IN THE
SHORT TERM.
CURRENTLY...HIGH PRESSURE OVER NORTHERN UTAH THIS AFTERNOON WITH
LEE SIDE TROUGH SLOWLY PUSHING OFF INTO THE DAKOTAS. GRADIENT
REMAINS TIGHT BETWEEN THESE TWO SYSTEMS AND WINDS HAVE REMAINED
STRONG THROUGH EARLY AFTERNOON. WE DID HIT ADVISORY CRITERIA OUT
IN THE PANHANDLE IN KIMBALL COUNTY THIS AFTERNOON...ALMOST WARNING
CRITERIA AT THE KIMBALL AIRPORT WITH 55 MPH WIND GUSTS REPORTED.
HAVE AN SPS FOR THESE WINDS THROUGH 3 PM THIS AFTERNOON AND LATEST
OBSERVATIONS ARE SHOWING A SLOW DOWN TREND IN SPEEDS.
FOR TONIGHT...GFS CONTINUES TO SHOW 35 TO 40KTS OF WIND AT 700MBS
THROUGH 12Z. THINK MANY AREAS WILL STAY WELL MIXED TONIGHT WITH
GUSTY WINDS. DID GO A LITTLE HIGHER ON OVERNIGHT LOWS...MAYBE NOT
ENOUGH DEPENDING ON HOW THESE WINDS BEHAVE. EVENING SHIFT MAY NED
TO ADJUST LATER THIS EVENING. GENERALLY LOOKING AT MID TEENS WEST
OF THE LARAMIE RANGE WITH LOW TO MID 20S ALONG AND EAST OF THE
LARAMIE RANGE.
WEDNESDAY CONTINUES TO LOOK TO BE OUR WARMEST DAY OF THE WEEK AS
700MB TEMPERATURES CLIMB TO +2 TO +3C AND GUSTY WINDS CONTINUING.
DEPENDING ON OVERNIGHT LOWS...I MAY BE TOO COLD ON HIGHS.
MAINTAINED LOW 50S FOR HIGHS EAST OF THE LARAMIE RANGE WITH UPPER
30S WEST. DID GO A FEW DEGREES ABOVE MOS GUIDANCE ON HIGHS.
LAST WARM DAY LOOKS TO BE THURSDAY. FOR THOSE OUTDOOR
ENTHUSIASTS...YOU BETTER GET OUT AND ENJOY. LOOKS LIKE ANOTHER
POSSIBLE WIND EVENT THURSDAY AS THE GFS SHOWS 700MB WINDS
INCREASING TO 50KTS OVER CARBON COUNTY. COULD SEE WARNING LEVEL
WINDS AT ARLINGTON AND BORDEAUX ONCE AGAIN THURSDAY. HIGHS
THURSDAY LOOK TO BE A BIT COOLER THAN WEDNESDAY...MAINLY DUE TO
INCREASING CLOUDINESS. PRETTY MUCH KEPT A PERSISTENCE FORECAST
WITH WEDNESDAYS HIGHS AS GFS 700MB TEMPERATURES CLIMB TO +4C.
BIG CHANGE IN THE WEATHER STARTS TO OCCUR THURSDAY NIGHT AS A COLD
FRONT MOVES INTO WESTERN WYOMING. HAVE SNOW BEGINNING TO DEVELOP
AHEAD OF THIS FRONT IN THE SNOWY AND SIERRA MADRE RANGES THURSDAY
EVENING...SPREADING EAST AND EXPANDING IN AERIAL COVERAGE BY FRIDAY
MORNING.
.LONG TERM...FRIDAY THROUGH TUESDAY...
QUITE COLD CONDITIONS EXPECTED TO SPREAD ACROSS THE CWA FRIDAY AND
HOLD INTO EARLY NEXT WEEK AS A LARGE POSITIVELY TILTED UPPER TROF
SETS UP OVER THE WESTERN TO NORTHERN PARTS OF THE COUNTRY WITH
ASSOCIATED LOW HEIGHTS OVER THE CWA. MAIN CHALLENGE WILL BE
SNOWFALL AMOUNTS ON FRIDAY INTO FRIDAY NIGHT. MODELS IN GOOD
AGREEMENT IN BRINGING MOST OF THE SNOW TO THE CWA DURING THE DAY
FRIDAY THEN TAPERING IT OFF FRIDAY NIGHT. MODELS ALSO DECENTLY
AGREE WITH HIGHEST AMOUNTS OVER WESTERN AND NORTHERN PORTIONS OF
THE CWA WHILE LIGHT SNOWFALL PAINTED ACROSS FAR SE WY ACROSS THE
SRN NEB PANHANDLE. STILL A BIT EARLY FOR ANY HIGHLITES BUT
SUSPECT SOME WILL BE NEEDED FOR PARTS OF THE CWA EVENTUALLY.
MODERATE WINDS ON FRIDAY COULD CAUSE SOME BLOWING SNOW AS WELL.
OTHERWISE LIGHT SNOW SHOULD BE PRETTY MUCH GONE BY SATURDAY
MORNING AS INITIAL UPPER SYSTEM LIFTS TO THE NORTHEAST AND OUT OF
THE REGION THOUGH SOME SNOW SHOWERS MAY HANG ON THROUGH THE DAY
OVER THE HIGHER MTNS. COLD AND MAINLY DRY SUNDAY AND MONDAY THEN A
LITTLE WARMER TUESDAY AS HEIGHTS RISE A BIT.
&&
.AVIATION...00Z TAF ISSUANCE...
VFR EXPECTED OVER ALL TERMINALS EXCEPT KRWL THROUGH WEDS. MVFR
CIGS EXPECTED TO PERSIST VCTY KRWL INTO THIS EVENING BEFORE
LIFTING AND BREAKING UP LATER IN THE EVENING. AREAS OF GUSTY SFC
WINDS LATE THIS AFTERNOON WILL DIMINISH THIS EVENING AND BE
GENERALLY LIGHT THROUGH WEDNESDAY.
&&
.FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS THROUGH THE NEXT WEEK WITH MANY
AREAS MAINTAINING A MODEST SNOW PACK. EXPECT NORTHWEST WINDS TO
EASE THIS AFTERNOON AND BECOME LIGHT THIS EVENING. STRONG WINDS
ARE AGAIN POSSIBLE THURSDAY AHEAD OF A PACIFIC STORM SYSTEM AND
WINDS GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE FOR MANY AREAS.
ACCUMULATING SNOWS ARE BECOMING LIKELY FROM THURSDAY NIGHT THROUGH
FRIDAY WITH SNOW INITIALLY DEVELOPING OVER CARBON
COUNTY...SPREADING EAST OVERNIGHT. SNOW LOOKS TO COME TO AN END
FRIDAY NIGHT. THE WEEKEND LOOKS VERY COLD AS ARCTIC AIR FILTERS
INTO THE AREA FROM THE NORTH.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...RE
Hazardous weather outlook, Jan 8, 1:19 PM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
119 PM MST TUE JAN 8 2013
WYZ101>119-092030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
119 PM MST TUE JAN 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WESTERLY WINDS WILL CONTINUE ACROSS SOUTHERN WYOMING THIS
AFTERNOON. SUSTAINED WINDS 30 TO 35 MPH WITH GUSTS TO 55 MPH ARE
EXPECTED THROUGH MID AFTERNOON. WINDS WILL DIMINISH THROUGH THE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN AND CENTRAL ROCKIES
FRIDAY AND INTO THE PLAINS SATURDAY. ACCUMULATING SNOW IS LOOKING
INCREASINGLY LIKELY OVER SOUTHEAST WYOMING FRIDAY INTO SATURDAY.
IN ADDITION TO THE POTENTIAL FOR SNOW...VERY COLD TEMPERATURES AND
GUSTY WINDS ARE EXPECTED TO PRODUCE WIND CHILL VALUES IN THE MINUS
10 TO MINUS 20 RANGE ON FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-092030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
119 PM MST TUE JAN 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WESTERLY WINDS WILL CONTINUE ACROSS THE SOUTHERN NEBRASKA
PANHANDLE THIS AFTERNOON. SUSTAINED WINDS 30 TO 35 MPH WITH GUSTS
TO 55 MPH ARE EXPECTED THROUGH MID AFTERNOON. WINDS WILL DIMINISH
THROUGH THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN AND CENTRAL ROCKIES
FRIDAY AND INTO THE PLAINS SATURDAY. ACCUMULATING SNOW IS
POSSIBLE OVER THE NEBRASKA PANHANDLE FRIDAY INTO SATURDAY. IN
ADDITION TO THE POTENTIAL FOR SNOW...VERY COLD TEMPERATURES AND
GUSTY WINDS ARE EXPECTED TO PRODUCE WIND CHILL VALUES IN THE MINUS
10 TO MINUS 20 RANGE ON FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jan 8, 3:01 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MST TUE JAN 8 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST 14 NNE CENTENNIAL 41.50N 106.05W
01/08/2013 M60 MPH ALBANY WY MESONET
REPORTED AT WYDOT STATION WY25
&&
IRIS SYSTEMLocal storm report, Jan 8, 3:02 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MST TUE JAN 8 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM NON-TSTM WND GST 11 SSE GARRETT 41.97N 105.52W
01/08/2013 M55 MPH ALBANY WY MESONET
REPORTED AT GOES STATION DODW4
&&
IRIS SYSTEMSpecial weather statement, Jan 8, 5:47 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MST TUE JAN 8 2013
WYZ110-090300-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
547 PM MST TUE JAN 8 2013
...GUSTY WINDS WILL CONTINUE NEAR ARLINGTON TONIGHT...
SOUTHWEST WIND WILL GUST TO BETWEEN 40 AND 55 MPH ALONG INTERSTATE
80 NEAR ARLINGTON THROUGH MIDNIGHT. AREAS BETWEEN MILEPOSTS 265
AND 275 ALONG INTERSTATE 80 WILL BE MOST SUSCEPTIBLE TO THESE
GUSTY WINDS. THE STRONGEST WINDS WILL SUBSIDE ON WEDNESDAY
MORNING.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
HAHN
High Wind, North Snowy Range Foothills
- When
- January 8, 8:11 PM MST to 10:31 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 08/2106 MST.
High Wind, North Snowy Range Foothills
- When
- January 8, 9:36 PM MST to 10:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 9, 4:50 AM MST to 5:50 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 8 to 27, 2013$254 million · EF1 · 25 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 8 to 9, 20135 events
- Debris Flows in Washington, January 8 to 9, 2013$10,000 · 2 events
- Heavy Snow in Washington, January 8 to 9, 20131 event
- Waterspout in South Atlantic Coastal Waters, January 8, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422784, 422787, 422782.